Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 5, 2018Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jul 5, 2018, 3:44 PM EDT for Livingston County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 3:44 PM EDT (19:44 UTC)
Expired
Jul 5, 2018, 4:15 PM EDT
In force
31 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS81 KBUF 051944
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
344 PM EDT THU JUL 5 2018

NYZ013-014-052015-
Ontario-Livingston-
344 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Wayland, or 9
miles northeast of Dansville, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bristol, Naples, Honeoye, Springwater, Canadice, Bristol Mountain and
Hunt Hollow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7773 4289 7742 4274 7733 4271 7735
      4267 7736 4267 7737 4259 7737 4258 7753
      4258 7766 4257 7767
TIME...MOT...LOC 1944Z 249DEG 24KT 4266 7757 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:59 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 5, 2:59 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
259 PM EDT Thu Jul 5 2018

.SYNOPSIS...
This evening a cold front will be moving into the area,
creating the risk for thunderstorms. The cold front will bring
cooler temperatures for Friday and Friday night with seasonal
temperatures over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Several lines of convection are expected to develop and/or move
through Western and Central NY into the afternoon through the
overnight hours.

The first line is already forming on a lake Erie breeze, partly
aided by the outflow from convection that moved through Central Lake
Erie early in the day and into NW PA.  This is expected to quickly
grow upscale as it moves inland with ample buoyancy and no cap in
place.

Separately, convection is starting to show up on a Lake Ontario
breeze.  This too is expected to increase and move slowly east with
time.  With the above in mind, this should leave the immediate
Buffalo region and probably Watertown areas dry, with an increased
potential anywhere east of those locations.

There may be some redevelopment on newly established lake breezes
late in the day, but the next main threat will be with a frontal
boundary that will mark the end of the multi-day heat and humidity
that's plagued the region since the past weekend.  Expect a broken
or nearly continuous line to move ESE into the region around
midnight and be into Central NY by or around sunrise Friday.

Subsidence behind the boundary will result in clear skies Friday
with only limited low-topped cumulus over higher terrain.
Temperatures aloft will be dropping throughout the day with cold air
advection firmly in place.  This will result in highs about 15F
lower than in recent days, while dewpoints may drop 20-25F.  The
result will be markedly more comfortable weather, with highs mostly
in the 70s (F) with dewpoints dropping through the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Drier air will take up residence over the area through the
weekend, and behind the late work week frontal passage, a
reduction in boundary layer temperatures and humidity values
will yield a far more comfortable environment than we have
become accustomed to recently. Weak northerly flow Friday night
will quickly go to virtually nil as surface high pressure slides
through the area. This will result in strong subsidence, a
couple of days of very weak advection and hence low dewpoints,
and abundant sunshine. With strong subsidence, mixing will be
weak, thus while temperatures at 850 mb will start to jump
upward by Sunday, this will not likely yet be felt at the
surface. Thus while highs from Saturday to Sunday will start
the upslope from the 70s toward 80F, realistically, most of the
weekend will be near or slightly below normal. The reduced
humidity values, however, will be the key to the increased
comfort factor through the weekend.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Mid-level ridging will gradually build back into the area to
start next week. While this will not be anywhere near as
impressive as the last week has been, warm advection will kick
temperatures back above normal fairly efficiently early in the
week as 850 mb temperatures surge back close to +20C. The good
news for our region is that the heart of this impressive feature
will be over the central plains in the form of a 600 dam mid-
level anti-cyclone. This should allow any Canadian shortwaves
within the zonal flow on the poleward side of the ridge to
eventually dig into the St Lawrence Valley and New
England...where the extension of the ridge will be weaker. This
scenario could allow a frontal passage over the Lower Great
lakes...which in turn would help to keep the oppressive heat and
humidity to our south and west.

Models suggest the best chance for a short wave to round the
crest of the ridge and shove a frontal boundary through our area
would be in the Monday night or Tuesday time frame, however
agreement and consistency of the solutions is quite poor at this
time. Thus, chance PoPs and only nominal reductions in
temperatures beyond the possible frontal passage were carried
with ridging and warm/humid conditions holding sway otherwise.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR flight conditions will give way to showers and
thunderstorms along old convective boundaries and lake breeze
circulations. KJHW/KROC will likely see thunderstorms near the
airfields, then as a cold front nears the region, expect an hour or
two of thunderstorms at most WNY TAFs between 04-06Z, and an hour or
two later at KART. Any storm could bring localized heavy rain with
reduced flight conditions.  Notably drier air will move into the
region for Friday with a return to VFR conditions.

Outlook...

Saturday through Monday...VFR.
Tuesday...VFR with a chance of MVFR from -TSRA.

&&

.MARINE...
A cold front will cross the lakes tonight with showers and
thunderstorms and locally higher winds and waves.
Behind the cold front, northerly winds may briefly pick up
enough Friday morning to produce SCA waves along the south shore
of Lake Ontario.

High pressure will then build across the region during the day
Friday through the weekend producing ideal boating conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>008-010-
     011-013-014-085.
MARINE...None.

&&

SYNOPSIS...M. Flynn
NEAR TERM...Zaff
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...Zaff
MARINE...TMA/Zaff
Hazardous weather outlook, Jul 5, 5:13 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Thu Jul 5 2018

NYZ001-005>008-010-011-013-014-085-060915-
Niagara-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
Livingston-Ontario-Southern Erie-
513 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-060915-
Wyoming-Chautauqua-Cattaraugus-Allegany-
513 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>004-060915-
Orleans-Monroe-Wayne-
513 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.

Behind a cold front passage Thursday night, waves will increase on
Lake Ontario possibly bringing a high swimming risk Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 5, 3:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
344 PM EDT THU JUL 5 2018

NYZ013-014-052015-
Ontario-Livingston-
344 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Wayland, or 9
miles northeast of Dansville, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bristol, Naples, Honeoye, Springwater, Canadice, Bristol Mountain and
Hunt Hollow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4268 7773 4289 7742 4274 7733 4271 7735
      4267 7736 4267 7737 4259 7737 4258 7753
      4258 7766 4257 7767
TIME...MOT...LOC 1944Z 249DEG 24KT 4266 7757

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:43 PM EDTSevere Thunderstorm WarningBUFErie, Wyoming43 min
Jul 5, 4:56 PM EDTSmall Craft AdvisoryBUF21 hr
Jul 5, 5:30 PM EDTFlash Flood WarningBUFWayne3 hr
Jul 5, 6:21 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne54 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.